Complete Session Plan - alternative to 'Vision My Future'

This session was run for most of a school day as the first phase of an 'Abaze Mentoring Progression' scheme. As you will see it diverges from the usual 'Vision My Future' format. Many thanks to Rachel White and the team of Clarke Willmott for their contribution.

Ablaze Session Plan

21 November 2012 10:30 to 15:00

 

Introduction – 15 mins (10:30-10:45)

Everyone to go round and introduce themselves

Aim: Give them an opportunity to learn our names

Ice Breaker-20 mins (10:45-11:05)

Imagine you’ve been shipwrecked and everyone has been stranded on a deserted island! Each person is allowed to bring one object to the island — ideally something that represents you or something that you enjoy. What object would you bring and why?

Think creatively! And NO TECHNOLOGY! Something you love and couldn’t live without….

Aim: This should help the children relax a little and give us, and them, the opportunity to get to know each other a little bit better. It’s just a getting-to-know-you session.

Structure – 10 mins (11:05-11:15)

We will give them an outline of the course – what we’re doing, why, what will happen, how often, who will deliver sessions. We want them to think about their own personal development – is there anything they would like us to focus on or do? Think about who you are as a person, what do you want to be when you grow up and how you will achieve your dreams. This programme is all about YOU.

Aim: provide an overview of the programme and get the students thinking about their personal development and steps they need to take to achieve them. Get them thinking about what they want to achieve out of this.

DISCOVERY

Group Round – Qualities – 20 mins inc set up time (11:15-11:35)

Get them sat in a circle as a group and use a ball to throw to each of them. Everyone to say something they would like to improve and why (inc us!)

Aim: get them thinking about their qualities and things they want to improve about themselves such as timekeeping, procrastination, easily distracted etc. This will assist in the next round when discussing the good and bad qualities of role models and identifying the good qualities thei good role models have.

Role Models – 30 mins includes set up time (11:35-12:05)

Print off role models, good and bad. The groups should identify in pairs the good and bad role models. They should then list the qualities that make those roles models good and bad. They will need to then need to stand in front of the group and explain why in pairs.

Someone to make notes of this on the whiteboard. 

Aim: identifying the good role models will help them draw on the good qualities and those needed to help them realise their dreams.

Group Round – what is success? – 30 mins includes set up time (12:05-12:35)

Group discussion – on a large sheet of paper (flipchart paper) the group should go round and write down what ‘success’ means to them.

This should be a brain storm – we should ask some of them to explain why X means to success to them so things such as winning, owning a house, having a job, going to university etc. 

Aim: get the students to think about the meaning of success, how to be successful and what they will need to do to be successful

Dragons Den - First Half (prep 12:35-13:30)

Run videos of good and bad pitches. 

In your groups you have to come up with a product. The dragons will give you £100 to develop it. Your brief is a Christmas product – something you would put Christmas presents in or under i.e. stockings, gifts bags etc. It shouldn’t be a tree but can be something like a tree. 

Note: coloured pens, highlighters, flip chart paper, 

Think about your design – who is your target audience, how much will it cost, how it will be marketed, in which shops etc. Design your product – think about the material you’ll use, your design. You will then have to pitch to the three dragons who will be X X and X. 

They will choose the best product and design to invest their £100 in. 

BREAK FOR LUNCH AT 13:30 – 30 MINS

Return at 2pm

Second Half – pitches 45 mins (14:00-14:45)

The pitches will take place after lunch. Each pitch should be between 5-10 minutes.

The dragons will provide their comments/feedback to each group – a couple of minutes providing feedback. 

Reflection – 15 mins

Talk about aims of today’s sessions – learning about themselves, identifying their qualities, picking out role models and thinking about success and what makes us successful.

For the next session they should just start thinking about their career aims and aspirations. Where would they like to be in 10 years and how they think they will get there? What do they need to do now and in the future to ensure they achieve their goals? 

End of session!

Attribution: 
Rachel White and the team of Clarke Willmott
Rating: 
5
Average: 5 (1 vote)

Comments

Myles Orme's picture
Submitted by Myles Orme on
Rate this tool: 
5
Your rating: 5

The session was attended by the teacher who is leading the scheme in Brislington Enterprise College. Though typically busy she sent out this mail at 7pm the same night:

Hi Rachel,

I just wanted to send an email to say thank you (and your team) so much for today's session. It was brilliant watching the students slowly come alive as you all made them feel more comfortable and engaged. (I especially loved Dragon's Den!)

I can't wait to see how much the rest of the sessions help them to develop now and I look forward to hearing from you about the next session. Have a lovely week in the meantime.
 
Kate
-- 
________________
Mrs Katie Reed
Culture
 

 

Add new comment